*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments.
My story started January 2010. As per usual at least once a year I came down with a sinus infection. They have always made me dizzy and its the first sign I get. So off I went to the Doctors to pick up a Z pak. Over the years iv’e become more and more sensitive to antibiotics but I was ok with the Z pak and it usually did the trick. Not this time. After a week I still felt dizzy. So back to the Doctors. Another Z pak and another fail. So then a long list of antibiotics followed and I could only take one or two of each and then had bad reactions. I was also smack in the middle of menopause so this is where symptoms became a bit skewed. Finally an ER Doctor referred me to ENT and it was determined I had a very blocked sinus( sphenoid sinus) that no amount of antibiotics would get rid of and surgery was the only thing left. Now prior to this I had taken one levaquin and one avalox. I remembered levaquin from 2006 when I had managed to take 6 pills and felt like I was 100 yrs old. I could hardly stand my bones ached so much and it took til the 6th day for me to realize it was the levaquin. I’m a dog groomer and just thought I’d been working to hard.. It went away with in about 2 weeks and I never did bother looking it up.. I wish I had..that was my warning. When the Doc offered me levaquin in 2010 I figured if all it did was make me ache I could deal with it..this sinus infection was making me really sick and I was desperate. One pill and that familiar ache returned immediately so I knew I couldn’t take more. It was swapped out for Avalox. One pill and I thought I was going to die.. litrally. I even told my husband that I needed to lay down and keep an eye on me because I didn’t think I was going to wake up. Within and hour of that pill I had shrieking tinnitus. Felt drunk. Profuse sweating and an over all feeling of dying. By the next morning I was feeling somewhat better but still “off.” I was putting many symptoms down to menopause and the sinus infection. So surgery day came around and everything went well. The proceeding days I felt pretty ok. I started back to work because I had been off for about a month prior to surgery because I just didn’t feel right. Day 10 after surgery and I woke up and couldn’t get out of bed. It felt like a red hot poker was being pushed into my brain. My feet where on fire burning and I felt like id been drinking non stop for a week. Ive never done this by the way.. I can just imagine. My co ordination was 0. I was nautious. And so the nightmare began. Just to say I never did put two and two together for many years. I did not know what happened. I thought it was the anesthetic from surgery and the prednisone that had also made me very sick. I believe it was a combination of all of it. The levaquin. The Avalox. The Anesthesia and the prednisone. I will try and remember all the symptoms. Its been awhile. I will just list what I can remember because as one left another
came and much worse.Hot poker feeling in my brain and my brain felt numb. Like it had been shot with novocaine.. Eyes became blurry then so clear it was like seeing in high definition. Just to clear. I couldn’t cry. No tears and if I attempted to cry which was often it was painful. Dry mouth.eyes, ears skin. skin became crepey on backs of arms, hands and feet. Veins popped up in my feet. I thought they would burst. Ached so bad it was difficult to move. Feeling of being electrocuted. I think this was the worst symptom. It was like being plugged in and would go on for hours at a time. I went to the ER many times and nothing was found. They thought I was crazy and started offering anti depressants. Constipation set in for months. I couldn’t drink coffee. It felt like I’d taken a box of antihistamines. I was weak.. It felt like I’d been unplugged and had 0 energy. Like a wet noodle. I spent all my days in bed. I could barely manage to get to the bathroom. I always seemed to feel better in the evenings and this is when I would try and eat. I lost 40 pounds in 3 months and ended up around 100 pounds.My breathing was labored and at times I couldn’t feel myself breath and would feel like I was drowning. I would get cold spots in random places.. then sweat profusely expecially at night. I had to get a cooling pad to sleep on. My limbs would go numb. I spent a night on the cardiac ward thinking I was having a heart attack. I had every test known to man and then some….Nothing. Low B12. That was it?? Neurologist told me I had fibromyalgia…. Even then I didn’t believe him I just didn’t know what it was. I had tingling and burning skin. It was so sensitive that the cold air from the freezer hurt. Showers hurt so I took to only showering a few times a week . In and out fast. My skin became “sticky” Hard to describe. I had to use talc all over to stop that feeling. This had all started mid May 2010. By August I was seeing much improvement. Symptoms stopped coming…they where leaving. By October my birthday month I was well enough to be sitting outside giving candy out to trick a treaters. By New years I was out dancing. Some lingering symptoms remained. An anxious feeling upon waking. It would last a few seconds and I was left with 3 numbish toes on my left foot but otherwise life was good and it became a distant bad memory. I would just refer to it as “that year I was sick” One thing it left me with was weight gain. I had never been more than 138 my whole life. In fact struggled to gain and keep weight on..and now here I was gaining like crazy. By 2014 I was a whopping 170 and knew I had to do something. So I started a weight loss program. Beach body 21 day fix. I would do the 21 days and start over. I lost 10 pounds the first month. About 5 weeks in I noticed instead of becoming more supple I was getting stiffer? My right pinky finger was going numb and I had a sore spot on the back of my right heel. 8 weeks in all hell broke lose. Huge relapse and worse than the original.. If it could get worse!!!! This weight loss program and work out led to a relapse
Its been a year. Ive spent months bedridden and housebound and wished for death. Contemplated suicide many times. Had to give up work again. This time on top of all the original symptoms I had hair falling out. Nails stopped growing and skin all over wrinkled. Eyes became much worse. One day looking on facebook I saw and article on Levaqin. Lightbulb moment. It took me 3.5 years to find out I was a floxy. It scared me badly.
But here I am..one year into the relapse and I’m back to work as of two weeks ago. I started taking Vitamin D drops by Now. A B complex liquid. Kefir for my gut issues. this time I developed very bad sensitivities to food. Saukraute ( Bubbies) has really helped that. I’m no longer constipated and it looks normal now. For many months it didn’t (I’m talking poop) Once you’ve been floxed you talk about anything like your’e asking “hows your’e day” lol
Its frightening… its the worst thing you’ll probably ever go through. Doctors become useless unless you find one that believes you but even then they don’t know what to do with us. I kept it simple. Many things I couldn’t take..magnesium being one of them so I just had to do my best. Am I symptom free. No. I’m still having symptoms but I’m very functional. I’m back to work. I’m living life and it’s not going to stop me. I’m seeing improvements all the time. My head isn’t quite as foggy. I have pressure in my head but its not as bad as it was. Ive gained 30 pounds back. I had lost 50 this time. My hair stopped falling out and its growing. Thankfully I had very thick curly hair because I lost at least half. My nails are growing again. Life is getting good again and it will continue to get better and now at least I know
Don’t give up hope even when it seems hopeless. Recovery is very possible. This is round two for me and I’m healing. If I can be of any help to anyone just drop me a message. I’m also on the face book forum. I only post positives because negatives make things so much worse. You will be ok.
** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, effect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.